MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM FRAMING COIL; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM FRAMING COIL; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number FC-4-8-3D
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/15/2023
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that axium coil premature detachment occurred.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the left internal carotid artery ophthalmic a rtery segment with a max diameter of 4.1 mm and a 3.5 mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was minimal.The patient's past medical history includes no basic disease, but a small intracranial aneurysm found in physical examination.It was reported that the coil was detached in the microcatheter, withdrawn as a whole, and then re-placed the microcatheter to the d esignated aneurysm position.The microcatheter was not damaged.When the coil was delivered to the carotid bifurcation, the coil detached naturally, and finally the whole system was withdrawn, and a new coil was re-implanted.It was reported coil separation/break/ premature detachment occurred.The coil was removed from the patient by withdrawing with the microcatheter.There was no surgical or medicinal intervention required.The pushwire was not bent or broken.There was no friction or difficulty during delivery.The physician did not reposition the coil.The physician did not attempt to detach the coil.The physician did not rotate the delivery pusher during the procedure.The continuous flush was administered during the procedure.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).No patient symptoms or further complications were reported as a result of this event.Ancillary devices include a cook 6f sheath, echelon 10 microcatheter, and stryker scyhlon guidewire.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received that the catheter model and lot number are unknown.The coil did not fracture into multiple pieces.
 
Additional Manufacturer Narrative
Product analysis: as found condition: the axium prime pusher was returned for analysis within a shipping box; within a sealed plastic biohazard pouch and within an opened axium prime inner pouch.The echelon-10 micro catheter used during the event was not returned for analysis.Visual inspection/damage location details: the actuator interface was found securely attached to the coupler tube.The break indicator was found still intact.There were no evidence of detachment attempts at these locations.No damages or irregularities were found with the pusher.The coin was found still against the lumen stop.The coin was found undamaged.The shield coil was found stretched.The implant coil was already detached and not returned for analysis.Customer reported the implant coil detached within the micro catheter.The retainer ring was found undamaged.Testing/analysis: the inner diameter of the retainer ring was measured to be 0.0046¿, which was within specification (specification: 0.00455¿ ± 0.00010¿).The release wire was extending out of the pusher ~0.0037¿ which is within specification (specification: 0.002¿ - 0.005¿).The coin was measured to be ~0.078mm @ 0.063mm, ~0.089mm @ 0.0127mm, and ~0.091mm @ 0.0275mm; which is within specification (specification: 0.063mm ¿ 0.089mm @ 0.063mm; 0.075mm ¿ 0.0105mm @ 0.0127mm; and 0.086mm ¿ 0.0108 @ 0.0275mm) no other anomalies were observed.Conclusion: based on the analysis performed, the customer report of ¿premature detachment" was confirmed; however, the cause could not be determined.Possible causes are tortuous anatomy, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pusher rotation, user advances the coil against resistance, and detachment ball outer diameter below specification/damaged.Customer reported vessel tortuosity as minimal, no resistance was encountered, no repositioning occurred, no rotation of the pusher, continuous flush was administered, and the devices were prepared per ifu.There were no irregularities or non-conformance to specifications found that would contribute towards the premature detachment.As the echelon-10 micro catheter and implant coil (including the detach element) were not returned for analysis, any contribution of the micro catheter, implant coil and detach element to t he premature detachment could not be determined.The shield coil was found stretched.Possible causes for shield coil stretch are lack of hydration before procedure, user does not maintain continuous flush, tortuous anatomy, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pusher rotation and user advances coil against resistance.Therefore, the root cause could not be determined.The shield coil was found stretched, potentially from retracting against resistance.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM FRAMING COIL
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key16946152
Report Number9612164-2023-02082
Device Sequence Number6376223
Product Code KRD
UDI-Device Identifier00847536038684
UDI-Public00847536038684
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K162704
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/01/2024
Device Model NumberFC-4-8-3D
Device Catalogue NumberFC-4-8-3D
Device Lot Number223026536
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/16/2023
Supplement Date Received by Manufacturer05/16/2023
07/09/2023
Initial Report FDA Received Date05/17/2023
Supplement Report FDA Received Date05/22/2023
08/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age54 YR
Patient SexUnknown